Format

Send to

Choose Destination
Pediatr Allergy Immunol. 2013 Feb;24(1):3-9. doi: 10.1111/pai.12001. Epub 2012 Sep 11.

Desensitization to antibiotics in children.

Author information

1
Department of Allergy and Clinical Immunology, University Hospital of S.João, Porto, Portugal. josefinacernadas@gmail.com

Abstract

Drug hypersensitivity reactions can occur to almost all drugs and antibiotics are among the most common cause for this kind of reactions. Drug hypersensitivity may affect any organ or system, and manifestations range widely in clinical severity from mild pruritus to anaphylaxis. In most cases, the suspected drug is avoided in the future. In case of infection, there is usually a safe antibiotic alternative. Nonetheless, in some cases, no alternative treatment exists for optimal therapy. Under these circumstances, desensitization may be performed. Drug desensitization is defined as the induction of a temporary state of tolerance to a drug which can only be maintained by continuous administration of the medication responsible for the hypersensitivity reaction. Desensitization is mainly performed in IgE-mediated reactions. Increasing doses of the implicated drug are administered over a short period of time, until the therapeutic dose is achieved and tolerated. Very few studies confined to children are found in literature. Most of them are case reports. In general, the proposed desensitization schemes are similar to those used in adults differing only in the final dose administered. The purpose of this study is to review desensitization to antibiotics in children presenting and discussing three clinical practical cases of desensitization in this age group.

PMID:
22963144
DOI:
10.1111/pai.12001
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center